Multiplicity of periodic orbits for dynamically convex contact forms

  • Miguel Abreu
  • Leonardo MacariniEmail author


We give a sharp lower bound for the number of geometrically distinct contractible periodic orbits of dynamically convex Reeb flows on prequantizations of symplectic manifolds that are not aspherical. Several consequences of this result are obtained, like a new proof that every bumpy Finsler metric on \(S^n\) carries at least two prime closed geodesics, multiplicity of elliptic and non-hyperbolic periodic orbits for dynamically convex contact forms with finitely many geometrically distinct contractible closed orbits and precise estimates of the number of even periodic orbits of perfect contact forms. We also slightly relax the hypothesis of dynamical convexity. A fundamental ingredient in our proofs is the common index jump theorem due to Y. Long and C. Zhu.


Reeb flows periodic orbits contact homology dynamical convexity 

Mathematics Subject Classification

53D42 37J45 37J55 53D25 



We thank IMPA and IST for the warm hospitality during the preparation of this work. We are grateful to Viktor Ginzburg, Basak Gurel and Jean Gutt for useful conversations regarding this paper. Part of these results were presented by the first author at the Workshop on Conservative Dynamics and Symplectic Geometry, IMPA, Rio de Janeiro, Brazil, August 3–7, 2015 and by the second author at the Contact and Symplectic Topology Session of the AMS-EMS-SPM Meeting, Porto, Portugal, June 10–13, 2015. They thank the organizers for the opportunity to participate in such wonderful events.


  1. 1.
    Abreu, M., Macarini, L.: Dynamical convexity and elliptic periodic orbits for Reeb flows (2014). arXiv:1411.2543 (preprint)
  2. 2.
    Bourgeois, F.: A Morse-Bott approach to contact homology. In: Eliashberg, Y., Khesin, B., Lalonde, F. (eds.) Symplectic and Contact Topology: Interactions and Perspective, Fields Institute Communications, vol. 35, pp. 55–77. American Mathematical Society, Providence, R.I. (2003)Google Scholar
  3. 3.
    Bourgeois, F., Cieliebak, K., Ekholm, T.: A note on Reeb dynamics on the tight 3-sphere. J. Mod. Dyn. 1(4), 597–613 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Bourgeois, F., Oancea, A.: \(S^1\)-equivariant symplectic homology and linearized contact homology. Int. Math. Res. Not. (2012). arXiv:1212.3731 (to appear)
  5. 5.
    Cristofaro-Gardiner, D., Hutchings, M.: From one Reeb orbit to two. J. Differ. Geom. 102, 25–36 (2016)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Duan, H., Long, Y.: Multiple closed geodesics on bumpy Finsler \(n\) -spheres. J. Differ. Equations 233(1), 221–240 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Duan, H., Long, Y.: The index quasi-periodicity and multiplicity of closed geodesics (2010). arXiv:1008.1458 (preprint)
  8. 8.
    Eliashberg, Y., Givental, A., Hofer, H.: Introduction to Symplectic Field Theory, pp. 560–673. Geom. Funct. Anal, Special volume, Part II (2000)zbMATHGoogle Scholar
  9. 9.
    Ekeland, I., Hofer, H.: Convex Hamiltonian energy surfaces and their periodic trajectories. Commun. Math. Phys. 113(3), 419–469 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Ginzburg, V.: The Conley conjecture. Ann. Math. 172(2), 1127–1180 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Ginzburg, V., Hein, D., Hryniewicz, U., Macarini, L.: Closed Reeb orbits on the sphere and symplectically degenerate maxima. Acta Math. Vietnam. 38(1), 55–78 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Ginzburg, V., Goren, Y.: Iterated index and the mean Euler characteristic. J. Topol. Anal. 7(3), 453–481 (2015)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Ginzburg, V., Gurel, B.: Conley conjecture for negative monotone symplectic manifolds. Int. Math. Res. Not. 8, 1748–1767 (2012)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Ginzburg, V., Gurel, B.: The Conley Conjecture and Beyond. Arnold Math J. 1, 299–337 (2015)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Ginzburg, V., Gurel, B., Macarini, L.: On the Conley conjecture for Reeb flows. Int. J. Math. 26, 1550047 (2015). doi: 10.1142/S0129167X15500470 CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Gromoll, D., Meyer, W.: Periodic geodesics on compact Riemannian manifolds. J. Differ. Geom. 3, 493–510 (1969)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Gurel, B.: Perfect Reeb flows and action-index relations. Geom. Dedicata 174, 105–120 (2015)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Gutt, J.: The positive equivariant symplectic homology as an invariant for some contact manifolds. J. Symplectic Geom. (2015). arXiv:1503.01443 (to appear)
  19. 19.
    Gutt, J., Kang, J.: On the minimal number of periodic orbits on some hypersurfaces in \({\mathbb{R}}^{2n}\). Ann. Inst. Fourier. (2015). arXiv:1508.00166 (to appear)
  20. 20.
    Hingston, N.: Subharmonic solutions of Hamiltonian equations on tori. Ann. Math. 170(2), 529–560 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Hofer, H., Wysocki, K., Zehnder, E.: The dynamics on three-dimensional strictly convex energy surfaces. Ann. Math. 148(1), 197–289 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Hofer, H., Wysocki, K., Zehnder, E.: SC-smoothness, retractions and new models for smooth spaces. Discrete Contin. Dyn. Syst. 28, 665–788 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Hofer, H., Wysocki, K., Zehnder, E.: Applications of polyfold theory I: The Polyfolds of Gromov–Witten Theory (2011). arXiv:1107.2097 (preprint)
  24. 24.
    Hofer, H., Wysocki, K., Zehnder, E.: Polyfold and Fredholm Theory I: Basic Theory in M-Polyfolds (2014). arXiv:1407.3185 (preprint)
  25. 25.
    Hryniewicz, U., Macarini, L.: Local contact homology and applications. J. Topol. Anal. 7(2), 167–238 (2015)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Long, Y.: Bott formula of the Maslov-type index theory. Pacific J. Math. 187, 113–149 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Long, Y.: Index theory for symplectic paths with applications. Birkhäuser, Basel (2002)CrossRefzbMATHGoogle Scholar
  28. 28.
    Long, Y., Zhu, C.: Closed characteristics on compact convex hypersurfaces in \(\mathbb{R}^{2n}\). Ann. Math. 155(2), 317–368 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    McDuff, D., Salamon, D.: J-holomorphic curves and symplectic topology. American Mathematical Society Colloquium Publications, vol. 52. American Mathematical Society, Providence, RI (2012)Google Scholar
  30. 30.
    McLean, M.: Local Floer homology and infinitely many simple Reeb orbits. Algebr. Geom. Topol. 12(4), 1901–1923 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Pardon, J.: Contact homology and virtual fundamental cycles (2015). arXiv:1508.03873 (preprint)
  32. 32.
    Rabinowitz, P.: Periodic solutions of Hamiltonian systems. Commun. Pure Appl. Math. 31(2), 157–184 (1978)CrossRefMathSciNetGoogle Scholar
  33. 33.
    Rabinowitz, P.:A variational method for finding periodic solutions of differential equations. Nonlinear evolution equations (Proc. Sympos., Univ. Wisconsin, Madison, Wis., 1977), Publ. Math. Res. Center Univ. Wisconsin, vol. 40, pp. 225–251. Academic Press, New York, London (1978)Google Scholar
  34. 34.
    Rabinowitz, P.: Periodic solutions of a Hamiltonian system on a prescribed energy surface. J. Differ. Equations 33(3), 336–352 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Rademacher, H.: The second closed geodesic on Finsler spheres of dimension \(n > 2\). Trans. Am. Math. Soc. 362(3), 1413–1421 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  36. 36.
    Robbin, J., Salamon, D.: The Maslov index for paths. Topology 32, 827–844 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Salamon, D., Zehnder, E.: Morse theory for periodic solutions of Hamiltonian systems and the Maslov index. Commun. Pure Appl. Math. 45(10), 1303–1360 (1992)CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    Taubes, C.: The Seiberg-Witten equations and the Weinstein conjecture. Geom. Topol. 11, 2117–2202 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Wang, W.: Closed geodesics on positively curved Finsler spheres. Adv. Math. 218(5), 1566–1603 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  40. 40.
    Wang, W.: On a conjecture of Anosov. Adv. Math. 230, 1597–1617 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  41. 41.
    Wang, W.: Non-hyperbolic closed geodesics on Finsler spheres. J. Differ. Geom. 99, 473–496 (2015)CrossRefzbMATHMathSciNetGoogle Scholar
  42. 42.
    Weinstein, A.: On the hypotheses of Rabinowitz’ periodic orbit theorems. J. Differ. Equations 33(3), 353–358 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  43. 43.
    Ziller, W.: Geometry of the Katok examples. Ergod. Theory Dyn. Syst. 3(1), 135–157 (1983)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  1. 1.Center for Mathematical Analysis, Geometry and Dynamical Systems Instituto Superior TécnicoUniversidade de LisboaLisbonPortugal
  2. 2.Instituto de MatemáticaUniversidade Federal do Rio de JaneiroCentro de Tecnologia - Bloco C - Cidade Universitária - Ilha do FundãoBrazil

Personalised recommendations